Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 72, NWS Flagstaff, AZ

September 13, 2016Coconino County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 13, 2016, 3:00 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 3:00 PM MST (22:00 UTC)
Expired
Sep 13, 2016, 3:30 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS55 KFGZ 132200
SVRFGZ
AZC005-007-017-132230-
/O.NEW.KFGZ.SV.W.0072.160913T2200Z-160913T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 259 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF
  YOUNG...OR 19 MILES SOUTH OF FOREST LAKES...AND MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLACK CANYON RIM CAMPGROUND AND GENTRY CAMPGROUND. 

THIS INCLUDES STATE ROUTE 288 BETWEEN MILE MARKERS 296 AND 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3391 11084 3400 11098 3434 11073 3418 11049
TIME...MOT...LOC 2159Z 216DEG 39KT 3406 11083 

$$

MCCOLLUM
2 follow-up statements
310 
WWUS55 KFGZ 132217
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST TUE SEP 13 2016

AZC005-007-017-132230-
/O.CON.KFGZ.SV.W.0072.000000T0000Z-160913T2230Z/
GILA AZ-COCONINO AZ-NAVAJO AZ-
317 PM MST TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR GILA...COCONINO AND NAVAJO COUNTIES...

AT 316 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF FOREST LAKES...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BLACK CANYON RIM CAMPGROUND AND GENTRY CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3405 11081 3410 11090 3434 11073 3420 11054
TIME...MOT...LOC 2216Z 216DEG 39KT 3421 11070 

$$

RR
149 
WWUS55 KFGZ 132230
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE SEP 13 2016

AZC005-007-017-132239-
/O.EXP.KFGZ.SV.W.0072.000000T0000Z-160913T2230Z/
GILA AZ-COCONINO AZ-NAVAJO AZ-
330 PM MST TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR GILA...COCONINO AND NAVAJO
COUNTIES WILL EXPIRE AT 330 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3405 11081 3410 11090 3434 11073 3420 11054
TIME...MOT...LOC 2228Z 216DEG 39KT 3421 11070 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:42 PM MST, 18 minutes earlier.

Area forecast discussion, Sep 13, 2:42 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
242 PM MST TUE SEP 13 2016

.SYNOPSIS...A storm system passing through the western states will
bring a chance of showers and thunderstorms to northern Arizona
through this evening. Windy conditions will also accompany this
storm, especially across the northwest half of the state. A drier
and cooler air mass will move in from Wednesday into the weekend
with near normal temperatures and only a slight chance of showers
over far eastern Arizona.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
being observed during the afternoon hours in response to a
vigorous upper low centered over the California/Nevada border.

For the remainder of the afternoon and overnight...The upper low
will continue to swing eastward across Nevada. The main impact
for northern Arizona will be southwest winds 20 to 30 mph gusting
to 45 into and scattered showers and storms through the early
evening hours. Deep-layer Wind shear values will be high enough
for some organized storms, though limited instability should lead
to only a slight chance of a severe storm or two, with hail to
quarter size the main threat. Any severe storms will occur around
the area of Payson eastward. After mid evening the winds should
quiet down and shower/storm activity end as the low shifts
eastward.

From Wednesday onward...forecast models show the trough axis
swinging eastward with a drier and cooler air mass moving across
northern Arizona. Look for a slight chance of showers and
thunderstorms along the Arizona/New Mexico border where some
moisture will linger. Otherwise, near normal temperatures, mainly
clear skies and light winds will set the stage for a very fall-
like period of weather. With the dry air mass in place, overnight
lows will be chilly, especially Thursday and Friday mornings. Lows
could dip down to near freezing for the usual cold spots above
6500 feet elevations.

&&

.AVIATION...for the 00Z package...SW winds 15-25 kts with gusts from
30-40 kts through sunset this evening. Strongest wind gusts from
KFLG northwest. Expect scattered TSRA through early this
evening...with the possibility of a few strong storms producing hail
and strong winds. Showers/storms diminishing by late
evening. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 7 PM MST this evening
for AZZ004>009-012-015.

&&

PUBLIC...McCollum
AVIATION...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff

&&

.AVIATION...for the 00Z package...SW winds 15-25 kts with gusts from
30-40 kts through sunset this evening. Strongest wind gusts from
KFLG northwest. Expect scattered TSRA through early this
evening...with the possibility of a few strong storms producing hail
and strong winds. Showers/storms diminishing by late
evening. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 7 PM MST this evening FOR AZZ004>009-012-015.

&&

PUBLIC...McCollum
AVIATION...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 13, 3:25 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 AM MST TUE SEP 13 2016

AZZ004>018-037>040-140200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
325 AM MST TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS TO NEAR 50 MPH OVER COCONINO COUNTY AND THE
HIGHER ELEVATIONS OF YAVAPAI COUNTY THROUGH EARLY THIS EVENING.
SEE THE WIND ADVISORY AT WEATHER.GOV/FLAGSTAFF FOR DETAILS. IN
ADDITION, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
MUCH OF NORTHERN ARIZONA THIS AFTERNOON AND EARLY EVENING. THERE
IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD PRODUCE HAIL IN
EXCESS OF QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH DRIER AIR WILL MOVE INTO THE REGION WEDNESDAY INTO THE
WEEKEND. MORNING LOW TEMPERATURES COULD APPROACH THE FREEZING MARK
THURSDAY AND FRIDAY MORNINGS FOR THE TYPICALLY COLDER LOCATIONS
ABOVE 6500 FEET ELEVATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:32 PM MSTSevere Thunderstorm WarningFGZGila, Navajo28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.